Suspect poisoning? US: ASPCA Poison Control (888) 426-4435 · UK: 01202 509 000 · Severe symptoms → nearest emergency vet now.

My cat chewed an insulin pen – is the liquid inside dangerous?

Cats · Emergency guide

Last reviewed: 2026-09-05 · Reference ranges: ASPCA, Pet Poison Helpline & Merck Veterinary Manual

Short answer

Yes, this is an urgent situation. The insulin inside can cause a rapid and severe drop in your cat's blood sugar, leading to weakness, seizures, or coma within 30 minutes. Do not try to give food or syrup if your cat seems drowsy or unsteady. Call your vet or the ASPCA Animal Poison Control Center at 888-426-4435 immediately and bring the pen with you.

How insulin pens pose unique risks for cats

The concentrated liquid insulin in pens delivers far more potent doses than tablet forms. When a cat punctures the cartridge with their teeth, they can ingest medication designed for a human's entire week of treatment in one go. Unlike pills that might taste bitter, the sweet carrier solutions in insulin pens can actually encourage licking.

Watch for dilated pupils and unusual vocalizations – cats often show neurological signs before physical weakness appears. The rapid absorption means symptoms can develop frighteningly fast, sometimes within 15 minutes if your cat swallowed a significant amount. Don't wait for visible distress – the safest approach is immediate veterinary evaluation.

The critical first hour after exposure

Insulin begins working almost immediately when ingested, bypassing the slower absorption of pills. Your cat's blood sugar could drop by the minute, making this one of the few true 'minutes matter' poisoning scenarios. Even if you can't see puncture marks on the pen, microscopic cracks could have released medication.

Transport your cat in a dark carrier to reduce stress-induced glucose consumption. Avoid sudden movements or loud noises that might trigger adrenaline responses. If your cat starts staggering or twitching en route, gently rub honey on their gums – but only if they're fully conscious and able to swallow safely.

Why at-home monitoring isn't enough

Cats are masters at hiding discomfort until they're critically ill. The first sign you notice might be a seizure, which means their blood sugar has already dropped dangerously low. Veterinary teams need to establish a glucose curve – frequent measurements over several hours – to determine the appropriate intervention.

Your vet may administer glucagon injections alongside IV dextrose, especially if there's evidence your cat ingested a large amount. Unlike dogs, cats often require longer hospitalization because their smaller bodies take more time to eliminate the medication completely. Expect follow-up blood work even after discharge.

Safe disposal of diabetes supplies

Used insulin needles and empty pens still contain residual medication that can harm pets. Store them in puncture-proof containers (not just plastic bags) until properly disposed. Never leave pens unattended on countertops – cats can bat them onto the floor where they become chew toys.

Consider designating a medication area that's permanently off-limits to your cat, using baby gates if necessary. The rubberized caps on insulin pens are particularly tempting for cats to play with, so always recap immediately after use and check that it's securely fastened.

The step-by-step response, from the first minute to the vet visit, is in our Diabetes Medicines (Metformin, Insulin) emergency guide.

Open the full emergency guide: Diabetes Medicines (Metformin, Insulin) →